Alert archive / Kansas / Red Flag Warnings in 2012
Red Flag Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Feb 29, 2012, 11:27 AM CST for 8 counties in Kansas; Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 29, 2012, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2012, 11:27 AM CST (17:27 UTC)
- In effect from
- Feb 29, 2012, 12:00 PM CST
- Expired
- Feb 29, 2012, 4:52 PM CST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WWUS83 KGLD 291727 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1027 AM MST WED FEB 29 2012 ...RED FLAG CONDITIONS EXPECTED ACROSS EASTERN PORTIONS OF THE AREA THROUGH LATE THIS AFTERNOON... .THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS WILL CREATE EXTREME FIRE WEATHER CONDITIONS UNTIL LATE THIS AFTERNOON. AT THAT TIME...THE WIND IS EXPECTED TO DECREASE DRAMATICALLY. KSZ002>004-014>016-028-029-NEZ080-081-010000- /O.NEW.KGLD.FW.W.0008.120229T1800Z-120301T0000Z/ RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE- HITCHCOCK-RED WILLOW- 1127 AM CST WED FEB 29 2012 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003... 004...014...015...016...028...029...080 AND 081... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 002 RAWLINS... FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 028 LOGAN AND FIRE WEATHER ZONE 029 GOVE. IN NEBRASKA...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO BETWEEN 40 AND 45 MPH. * RELATIVE HUMIDITY...WILL DROP TO BETWEEN 10 AND 15 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ BULLER
1 follow-up statement
489 WWUS83 KGLD 292252 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MST WED FEB 29 2012 KSZ002>004-014>016-028-029-NEZ080-081-010000- /O.CAN.KGLD.FW.W.0008.000000T0000Z-120301T0000Z/ RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-LOGAN-GOVE- HITCHCOCK-RED WILLOW- 452 PM CST WED FEB 29 2012 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...015... 016...028...029...080 AND 081... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. THE WINDS HAVE DECREASED TO WELL BELOW RED FLAG CRITERIA. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ BULLER
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 29, 10:49 AM CST, 38 minutes earlier.
Area forecast discussion, Feb 29, 10:49 AM CST, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 949 AM MST WED FEB 29 2012 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 240 AM MST WED FEB 29 2012 DRY CONDITIONS ARE EXPECTED TODAY THROUGH THURSDAY AS A RIDGE AND SUBSIDENCE MOVE EAST OF THE ROCKIES AND INTO THE PLAINS. THE RIDGE WILL SHIFT EAST THURSDAY AHEAD OF THE NEXT UPPER TROUGH. WINDS WILL BE BREEZY TODAY BUT THE GRADIENT RELAXES THROUGH THE AFTERNOON. RELATIVE HUMIDITY WILL DROP TO CRITICAL FIRE WEATHER LEVELS ACROSS THE SOUTH TODAY BUT WINDS WILL ONLY BE MARGINAL. THEREFORE DO NOT PLAN ANY FIRE WEATHER HIGHLIGHTS TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 240 AM MST WED FEB 29 2012 AN UPPER LEVEL TROUGH WILL MOVE INTO THE PLAINS THURSDAY NIGHT/FRIDAY. AN ASSOCIATED COLD FRONT WILL MOVE SOUTH ACROSS THE FA THURSDAY NIGHT. THE NAM/GFS BOTH INDICATE THAT MOST OF THE PRECIPITATION WILL OCCUR WITH THE FRONT AS IT MOVES SOUTH ACROSS THE FA. CONFIDENCE IS NOT HIGH THAT THERE WILL BE WIDESPREAD PRECIPITATION BEHIND THE FRONT. FOR THIS REASON WILL CONTINUE THE SLIGHT CHANCE/CHANCE POPS. GFS/NAM FORECAST SOUNDINGS SHOW A BRIEF 5-6 HOUR WINDOW OF SATURATION WHERE PRECIPITATION WILL REACH THE SURFACE. BOTH POINT TO DECREASING RH AFTER 12Z FRIDAY. OVERALL THIS IS A MINIMAL EVENT. SUBSIDENCE MOVES IN BY FRIDAY EVENING AND CONTINUES THROUGH SATURDAY NIGHT WITH NO SIGNIFICANT WAVE COMING THROUGH NORTHWEST FLOW. FOR SUNDAY THROUGH TUESDAY...UPPER RIDGING WILL DOMINATE THE EARLY PART OF THE LONG TERM PERIOD. TEMPERATURES WILL BE ABOVE NORMAL WITH NO PRECIPITATION EXPECTED. THE NEXT SYSTEM WILL BE DROPPING OUT OF THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY BRINGING COOLER TEMPERATURES AND PERHAPS A CHANCE OF PRECIPITATION LATE IN THE PERIOD...THOUGH MODELS ARE IN POOR AGREEMENT WITH TIMING AND AMOUNTS AT THIS POINT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 949 AM MST WED FEB 29 2012 RIDGING WILL BUILD IN TO THE AREA TODAY THROUGH TONIGHT AHEAD OF AN APPROACHING SYSTEM THAT WILL MOVE THROUGH THE AREA THURSDAY MORNING. VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD WITH GUSTY WINDS FROM THE NORTHWEST EARLY THIS TAF PERIOD THEN BECOMING LIGHT AFTER SUNSET. WINDS WILL BECOME GUSTY ONCE AGAIN AFTER FRONTAL PASSAGE BUT CONFIDENCE ON TIMING IS LOW. HENCE...HAVE LEFT GUSTS FOR THURSDAY MORNING OUT OF TAFS AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. && SHORT TERM...FS LONG TERM....FS/024 AVIATION...BAS
Hazardous weather outlook, Feb 29, 5:54 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 454 AM MST WED FEB 29 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 454 AM MST WED FEB 29 2012 /554 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LIGHT SNOW LATE THURSDAY NIGHT ACROSS THE TRI-STATE AREA. SOME VISIBILITY RESTRICTIONS AND SLICK ROADS ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Feb 29, 9:38 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
838 AM MST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM NON-TSTM WND GST 6 ESE GOVE 38.92N 100.40W
02/28/2012 M50.00 MPH GOVE KS MESONET
0933 AM NON-TSTM WND GST SEIBERT 39.30N 102.87W
02/28/2012 M51.00 MPH KIT CARSON CO MESONET
0940 AM NON-TSTM WND GST 7 SW SHARON SPRINGS 38.82N 101.84W
02/28/2012 M51.00 MPH WALLACE KS MESONET
0941 AM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
02/28/2012 M54.00 MPH KIT CARSON CO ASOS
0945 AM NON-TSTM WND GST 6 S BEECHER ISLAND 39.79N 102.11W
02/28/2012 M50.00 MPH YUMA CO MESONET
ESTIMATED TIME OF REPORT.
0955 AM NON-TSTM WND GST FLAGLER 39.29N 103.07W
02/28/2012 M50.00 MPH KIT CARSON CO MESONET
0959 AM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
02/28/2012 M52.00 MPH WALLACE KS MESONET
1001 AM NON-TSTM WND GST 5 W GOODLAND 39.35N 101.80W
02/28/2012 M51.00 MPH SHERMAN KS MESONET
1011 AM NON-TSTM WND GST 5 W GOODLAND 39.35N 101.80W
02/28/2012 M54.00 MPH SHERMAN KS MESONET
1020 AM NON-TSTM WND GST 10 SSE SHARON SPRINGS 38.76N 101.67W
02/28/2012 M59.00 MPH WALLACE KS MESONET
1021 AM NON-TSTM WND GST GOODLAND AIRPORT (ASOS) 39.38N 101.70W
02/28/2012 M53.00 MPH SHERMAN KS ASOS
1021 AM NON-TSTM WND GST 2 S WALLACE 38.88N 101.59W
02/28/2012 M51.00 MPH WALLACE KS MESONET
ESTIMATED TIME OF REPORT.
1031 AM NON-TSTM WND GST 10 SSE SHARON SPRINGS 38.76N 101.68W
02/28/2012 M61.00 MPH WALLACE KS MESONET
1031 AM NON-TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
02/28/2012 M51.00 MPH CHEYENNE CO MESONET
1039 AM NON-TSTM WND GST N OAKLEY 39.13N 100.85W
02/28/2012 M50.00 MPH LOGAN KS AWOS
1040 AM NON-TSTM WND GST BIRD CITY 39.75N 101.53W
02/28/2012 M52.00 MPH CHEYENNE KS MESONET
ESTIMATED TIME OF REPORT.
1044 AM NON-TSTM WND GST BURLINGTON AIRPORT (ASO 39.24N 102.29W
02/28/2012 M55.00 MPH KIT CARSON CO ASOS
1126 AM NON-TSTM WND GST TRIBUNE AIRPORT (AWOS) 38.45N 101.74W
02/28/2012 M53.00 MPH GREELEY KS AWOS
1127 AM NON-TSTM WND GST ESE WINONA 39.06N 101.24W
02/28/2012 M55.00 MPH LOGAN KS MESONET
1131 AM NON-TSTM WND GST 12 NNE GOODLAND 39.51N 101.62W
02/28/2012 M51.00 MPH SHERMAN KS MESONET
1226 PM NON-TSTM WND GST OAKLEY AIRPORT (AWOS) 39.10N 100.81W
02/28/2012 M53.00 MPH LOGAN KS AWOS
1247 PM NON-TSTM WND GST FIRSTVIEW 38.82N 102.53W
02/28/2012 M52.00 MPH CHEYENNE CO MESONET
1256 PM NON-TSTM WND GST SEGUIN 39.34N 100.60W
02/28/2012 M53.00 MPH SHERIDAN KS MESONET
0218 PM DUST STORM 10 S HILL CITY 39.22N 99.85W
02/28/2012 GRAHAM KS TRAINED SPOTTER
SPOTTER DRIVING BETWEEN WAKEENEY AND HILL CITY REPORTING
VISIBILITY AS LOW AS 1 MILE IN BLOWING DUST.
0302 PM NON-TSTM WND GST TRIBUNE AIRPORT (AWOS) 38.45N 101.74W
02/28/2012 M53.00 MPH GREELEY KS AWOS
0351 PM NON-TSTM WND GST 4 W GOODLAND 39.35N 101.78W
02/28/2012 M56.00 MPH SHERMAN KS NWS EMPLOYEE
WITH BLOWING DIRT
&&
DTHEDEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:02 PM CST | Wind Advisory | GLD | Decatur, Gove, Graham, Greeley, Logan, Norton and 5 more | 2 hr |
Nearby
Red Flag Warnings in Kansas, 2012Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.